Thunderstorm Wind, Wise
- When
- July 24, 2:56 PM EST
- Where
- Wise County, 0.69 mi S of Big Stone Gap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.860, -82.780
Several trees were reported down in Big Stone Gap.
A mesoscale convective system moved into a moderately unstable air mass in place across Southwest Virginia and Northeast Tennessee during peak heating. Strong northwesterly atmospheric flow combined with convective downdrafts along a squall line to produce mainly wind damage with only one report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A mesoscale convective system moved into a moderately unstable air mass in place across Southwest Virginia and Northeast Tennessee during peak heating. Strong northwesterly atmospheric flow combined with convective downdrafts along a squall line to produce mainly wind damage with only one report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 2:20 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT TUE JUL 24 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)...THUNDERSTORM COMPLEX IS MOVING RAPIDLY SOUTHEAST TOWARD SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE WITH A WEAKENING TREND IN RADAR REFLECTIVITY NOTED AT THIS HOUR. APPARENTLY THE UPPER LEVEL RIDGE IS SMOKING THE CONVECTION RATHER INTENSELY...ESPECIALLY FARTHER SOUTHWEST ACROSS THE REMAINDER OF THE VIEWING AREA. TRIED TO REFLECT THIS IN POPS REMAINDER OF THE DAY AND TONIGHT AS WE ARE NEARING PEAK HEATING AND IT SEEMS TO BE A LITTLE DIFFICULT TO EVEN GET BROKEN CU ON SOME OF THE TERRAIN FEATURES. MODELS SHOW UPPER RIDGE BUILDS INTO THE REGION NICELY ON WEDNESDAY AND MOS POPS REVEAL A BIT OF A GRADIENT FROM NORTHEAST TO SOUTHWEST AND FOLLOWED THIS WHILE ADJUSTING MUCH CLOSER TO THE DRIER MAV NUMBERS. STAYED RELATIVELY CLOSE TO MOS BLEND FOR MIN TEMPS TONIGHT WHILE GOING CLOSER TO THE SOMEWHAT COOLER MET MAXES ON WEDNESDAY AS GUIDANCE SEEMS TO BE RUNNING JUST A BIT TOO WARM. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...RIDGING SURFACE AND ALOFT OVER THE AREA THROUGH EARLY THURSDAY. HIGH HUMIDITY REMAINS IN PLACE. ISOLATED DIURNAL CONVECTION POSSIBLE WED AND THU. UPPER FLOW BECOMES INCREASINGLY SW ON THU AS BROAD TROUGHING BEGINS TO SHIFT S INTO THE TN VALLEY. WEAK FRONTAL BOUNDARY SAGS SOUTH INTO THE AREA ON FRI. WIDESPREAD CONVECTION SOUTH OF FRONTAL BOUNDARY SHOULD TAKE SHAPE OVER THE TN VALLEY AND POSSIBLY TRAIN OVER CERTAIN LOCATIONS DUE TO PARALLEL FLOW. WEAKLY COUPLED JETS MAY ALSO ADD TO STRENGTH AND DEVELOPMENT OF STORMS. UPPER TROUGH CONTINUES TO DIG SE WITH AXIS MOVING EAST OF THE AREA ON SAT. SOME DRYING THROUGH THE LAYER WILL LEAD TO REDUCED PRECIPITATION CHANCES FOR THE REMAINDER OF THE PERIOD. TEMPERATURES WILL REMAIN ABOVE NORMAL AND LEANED TOWARD HIGH SIDE OF MOS GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 96 74 97 75 / 20 10 20 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 74 94 72 96 73 / 20 20 20 20 10 OAK RIDGE, TN 73 94 72 95 73 / 20 20 20 20 10 TRI CITIES AIRPORT, TN 70 90 69 92 69 / 30 30 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 23Z. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUL 24 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON... AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON FRIDAY. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 139 PM EDT TUE JUL 24 2012 TNZ018-046-047-241830- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN- 139 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND EXTREME SOUTHERN JOHNSON COUNTIES UNTIL 230 PM EDT... AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF HAMPTON...OR 10 MILES SOUTHEAST OF ELIZABETHTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK MILLS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 202 PM EDT TUE JUL 24 2012 TNZ017-018-046-047-VAZ008-241845- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-WASHINGTON VA- 202 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL... WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 245 PM EDT... AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF BRISTOL TN...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY... SADIE...SHADY VALLEY...LAUREL BLOOMERY...DOEVILLE...NEVA AND TRADE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT TUE JUL 24 2012 TNZ045>047-241930- NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 240 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND UNICOI COUNTIES UNTIL 330 PM EDT... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON...OR 8 MILES SOUTH OF ELIZABETHTON...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT TUE JUL 24 2012 VAZ001-002-005-006-008-242000- LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 315 PM EDT TUE JUL 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF BRISTOL...CITY OF NORTON...WISE...WASHINGTON...SCOTT AND RUSSELL COUNTIES UNTIL 400 PM EDT... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAZARD TO ALLISON GAP...AND MOVING SOUTH AT 50 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON...WISE... NORTON...ABINGDON...BRISTOL VA...GATE CITY...JONESVILLE... CLEVELAND...BIG STONE GAP...PENNINGTON GAP...WEBER CITY...ROSEDALE... GLADE SPRING...COEBURN...PARDEE...ST. PAUL...LINDELL...EMORY-MEADOW VIEW...CASTLEWOOD AND HANSONVILLE. 17
The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in Big Stone Gap.
One tree was reported down across railroad tracks in Bristol.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399230, 399231.